Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 44, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2002, 3:42 PM EDT for Waldo County, Maine. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 3:42 PM EDT (19:42 UTC)
- Expired
- Jul 18, 2002, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
County Waldo County, ME
The radar
The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:45 PM EDT | Thunderstorm Wind 50 E | North Palermo, ME | |
| Jul 18, 3:50 PM EDT | Thunderstorm Wind 50 E | Liberty, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
443 WUUS51 KGYX 181942 SVRGYX MEC027-182015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 340 PM EDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WALDO COUNTY IN SOUTH CENTRAL MAINE * UNTIL 415 PM EDT * AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LIBERTY...OR ABOUT 11 MILES SOUTHEAST OF WATERVILLE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER LIBERTY AT 355 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 18, 2:50 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 250 PM EDT THU JUL 18 2002 SYNOPSIS...A COLD FRONT WILL STALL SOUTH OF THE FORECAST AREA TONIGHT. WEAK LOW PRESSURE WILL DEVELOP ALONG THE FRONT AND MOVE NORTHEAST FRIDAY. HIGH PRESSURE WILL BUILD SOUTHEAST OVER THE FORECAST AREA FRIDAY NIGHT AND SATURDAY. THE HIGH WILL MOVE SOUTHEAST OVER THE OFFSHORE WATERS SATURDAY NIGHT AND SUNDAY. ZONE FORECASTS...PROBLEM OF THE DAY WILL BE THE SURFACE WAVE THAT DEVELOPS ALONG THE FRONT AND PUSHES CLOUDS/SHOWERS BACK NORTHEAST INTO THE FORECAST AREA TONIGHT AND FRIDAY. MODEL SOLUTIONS IN REASONABLE AGREEMENT IN DEVELOPING ONSHORE FLOW WITH EXTENSIVE CLOUD COVER AND SCATTERED SHOWERS. EXPECT THESE CONDITIONS TO PERSIST OVER EXTREME SOUTHWEST ZONES THIS EVENING THEN BEGIN TO SPREAD NORTHEAST LATER TONIGHT. FRIDAY SHAPING UP TO BE COOL AND DAMP ALONG THE COAST AND PARTLY SUNNY OVER THE MOUNTAINS. CANNOT RULE OUT SOME SCATTERED SHOWERS AS FAR NORTH AS THE FOOTHILLS AND EASTERN SLOPES OF THE MOUNTAINS SO WILL INCLUDE 30 PERCENT CHANCE THERE. HIGH PRESSURE BRINGS MUCH DRIER AIR MASS FRIDAY NIGHT INTO SATURDAY. SOME PATCHY FOG POSSIBLE FRIDAY NIGHT. SATURDAY LOOKS TO BE A BENIGN WEATHER DAY WITH MILD TEMPERATURES AND LOWER RH. TEMPERATURES BEGIN TO REBOUND SUNDAY ON THE BACK SIDE OF THE HIGH. PWMWRKZFP AVAILABLE FOR COORDINATION. MARINE FORECAST...WINDS BELOW 20 KTS AND SEAS 1 TO 3 FT THROUGH SUNDAY. WINDS COULD APPROACH 20 KTS IN SOUTHWEST FLOW MONDAY. NO FLAGS. PWMWRKCWF AVAILABLE FOR COORDINATION. FCSTID = 7 .GYX... ME...NONE. NH...NONE. WHEELER
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.